Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 82, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 20, 1997, 8:46 PM EDT for Lenoir County, North Carolina. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 20, 1997, 8:46 PM EDT (00:46 UTC)
- Expired
- Aug 20, 1997, 9:15 PM EDT
- In force
- 29 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Lenoir County, NC
The radar
The Morehead City radar (KMHX), 87 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 8:55 PM EDT | Thunderstorm Wind 50 | Deep Run, NC | Numerous trees down at a residence. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2459 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 7.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 210045 RRA SVRMHX NCC107-210115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT NC 846 PM EDT WED AUG 20 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 915 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL NORTH CAROLINA ...NORTHRERN LENOIR COUNTY AT 845 PM...RADAR INDICATED A SEVERE THUNDERSTORM OVER WESTERN LENOIR COUNTY WEST OF KINSTON. THE STORM WAS MOVING EAST AT 25 MPH AND SHOULD PASS ACROSS THE DEEP RUN AREA BEFORE 855 PM AND INTO THE KINSTON VICINITBY 910 THIS EVENING. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD SEEK SHELTER IN A STRONG BUILDING. AVOID &STANDING BY WINDOWS. ONLY USE TELEPHONES AND ELECTRICAL APPLIANCES FOR EMERGENCY PURPOSES UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD SLOW DOWN WHEN DRIVING THROUGH HEAVY RAIN AND BE ALERT FOR AREAS WHERE WATER COVERS THE ROAD. JH/RF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:45 PM EDT, 6 hours 1 minute earlier.
Area forecast discussion, Aug 20, 2:45 PM EDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 245 PM EDT WED AUG 20 1997 RDU: WILL BE BRIEF DUE TO TORNADO WATCH. GO WITH MOS TEMPS. WOULD LIKELY LIKELY POPS TONIGHT AND CHC FOR THU AND THU NIGHT. CWF: THANKS TO SQI AT ILM FOR HELP THIS AFTN. DECIDED TO GO WITH SCA FOR SRN WTRS BUT NOT THAT ENTHUSED. SOME DIFFERENCE IN MODEL SOLN ON STRENGTH OF LOW LVL JET ACROSS SRN WATERS. THUS WILL GO WITH MARGINAL SCA AND KEEP SOUNDS JUST BELOW. EXPECT FROPA VERY LATE THU NIGHT. DISC: STRONG WIND FIELDS/INSTAB/CAPE AND INSOLATION LEADING TO RAPIDLY DEVELOPING CELLS NR RDU. CURVING HODOGRAPH SUPPORTS ISOLTED TORNODOES THROUGH 00Z THEN SVR POTENTIAL WANES. REMAINDER OF NIGHT SHOULD SEE ADDITIONAL SHRA/TSRA AS RIGHT REAR QUAD OF UPPER JET AND VORT TAIL SWING THROUGH AREA. COVERAGE SHOULD BE ENOUGH TO WARRENT LIKELY POPS. FRONT WILL CREEP THROUGH THE ESTRN PORTION OF THE STATE THU/THU NIGHT WITH PLENTY OF GOOD THETA E AIR. COOL MID LVL TEMPS AND DRY PUNCH ALFT WILL AGAIN SEE SVR THREAT...BUT THIS TIME CONFINED TO THE COAST. WITH FRONT OFFSHORE AND WRLY FLOW FRI THINK PCPN CHS 20% OR LESS. .MHX...SCA CSTL WATERS. JME
In the hours before
Special weather statement, Aug 20, 6:16 PM EDT, 2 hours 30 minutes before
NCZ080-093-047-090-079-081-092-091-029-094-503-044-046-045-502- 210015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT NC 616 PM EDT WED AUG 20 1997 ...A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM FOR MUCH OF EASTERN AND NORTHEASTERN NORTH CAROLINA INCLUDING THE PAMLICO AND ALBEMARLE SOUNDS... AT 615 PM DOPPLER RADAR IN NEWPORT SHOWED A LARGE CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM THE GREENVILLE AREA NORTHEASTWARD THROUGH THE ALBEMARLE SOUND REGION. AN ADDITIONAL AREA OF STORMS WAS LOCATED WEST OF THE GOLDSBORO AREA WITH BOTH AREAS MOVING TO THE EAST AT 25 MPH. WHILE NO SEVERE THUNDERTORMS HAVE BEEN REPORTED SO FAR...CONDITIONS DO REMAIN FAVORABLE FOR SEVERE THUNDERSTORMS AND POSSIBLY TORNADOES IN AND CLOSE TO THE WATCH AREA. PEOPLE SHOULD REMAIN ALERT TO THE POSSIBILITY OF SEVERE WEATHER THIS EVENING AND KEEP A WEATHER EYE TO THE SKY. IF OUTDOORS AND THREATENING WEATHER APPROACHES SEEK SAFE SHELTER INDOORS....IF OUT ON THE WATER... SEEK SAFE HARBOR. GGW
Special weather statement, Aug 20, 8:07 PM EDT, 39 minutes before
NCZ080-093-047-090-079-081-092-091-029-094-503-044-046-045-502- 210030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT NC 807 PM EDT WED AUG 20 1997 ...TORNADO WATCH FOR MUCH OF EASTERN NORTH CAROLINA HAS EXPIRED... AT 805 PM DOPPLER RADAR IN NEWPORT CONTINUED TO SHOW CLUSTERS OF STRONG THUNDERSTORMS OVER THE COASTAL PLAINS AND COASTAL COUNTIES ADJACENT TO THE ALBEMARLE SOUND. ADDITIONAL STORMS ARE LIKELY TO CONTINUE OVER THE INLAND AREAS AND GRADUALLY PUSH INTO THE COASTAL REGIONS BY 9 PM BEFORE WEAKENING. ALTHOUGH SOME OF THESE STORMS COULD PRODUCE WIND GUSTS TO 45 MPH AND SMALL HAIL...WIDESPREAD SEVERE ACTIVITY IS NOT EXPECTED. JH
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 8:33 PM EDT | Severe Thunderstorm Warning | MHX | Greene | 42 min |
| Aug 20, 8:56 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 49 min |
| Aug 20, 9:24 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Craven | 51 min |
| Aug 20, 9:43 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Pamlico | 32 min |
| Aug 20, 10:01 PM EDT | Severe Thunderstorm Warning | MHX | Carteret | 44 min |
| Aug 20, 10:01 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 44 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.